Cold & Flu Treatment Over the Counter What You Need to Know About Ibuprofen By Kristina Duda, RN Updated on May 10, 2022 Medically reviewed by Chris Vincent, MD Print Ibuprofen is a popular over the counter pain reliever and fever reducer. It is available for children and adults and can be used for a wide variety of illnesses and conditions. If you have never taken ibuprofen before or you aren't sure if it's right for your problem right now, you'll get the basics on this common drug here. Peter Dazeley / Getty Images Active Ingredient Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID). In the United States, ibuprofen is sold over the counter as brand-name medications Advil and Motrin, as well as multiple generic and store brands. Dosing Adults: For the over-the-counter product, 1 to 2 caplets every 4 to 6 hours can be used as needed for fever or pain. Do not exceed 6 caplets in 24 hours, unless directed by a healthcare provider. A healthcare provider may recommend a higher dose, such as 3 or 4 caplets every 4 to 6 hours, but this is usually for diseases such as rheumatoid arthritis, chronic pain, or pericarditis (inflammation of the lining of the heart). Children (under 12 years old): Ibuprofen can be used for children 6 months old and up. Follow dosing directions on the label based on your child's age and weight or ask their healthcare provider for specific dosing instructions for your child. Uses Ibuprofen is an anti-inflammatory medicine. It reduces swelling and pain caused by inflammation. It is also used for bringing down fevers. Ibuprofen is often used for reducing symptoms of illnesses like the common cold or the flu. These common viral infections can cause aches and pains, fevers, sore throat, and headaches. Taking ibuprofen may bring you some relief from the symptoms, but it won't resolve the illness, which normally gets better on its own. Myth or Fact: Can Ibuprofen Cause Weight Gain? Misconceptions abound about nearly every medicine available. One question about ibuprofen that comes up from time to time is whether or not it can cause weight gain. Taking ibuprofen doesn't increase body fat and it won't make you eat more. However, it can affect your kidneys if you already have kidney problems or if you take it frequently for long periods of time. When your kidneys don't function properly, you can retain water, which may appear to be weight gain. Although this is possible, it is a rare complication of taking ibuprofen. If you're experiencing water retention or weght gain, talk to your healthcare provider. Adverse Effects Like all non-steroidal anti-inflammatory drugs (NSAIDs), ibuprofen can cause stomach bleeding. This risk is higher if you: Are over age 60 Have a history of stomach ulcers or bleeding problems Take blood thinners or steroids Take other NSAIDs (aspirin, naproxen, or other forms of ibuprofen) Drink 3 or more alcoholic beverages every day while taking this medication Take the medication for longer than directed or take more than the recommended dose 9 Ways to Reduce Your Risk of Bleeding Ulcers From NSAID Use It is also possible to have a severe allergic reaction to ibuprofen. Although rare, these signs may include hives, swelling, difficulty breathing, shock, rash, blisters, or wheezing. If these symptoms occur, discontinue use and seek medical attention right away. Cautions and Warnings Do not use Ibuprofen if you have ever had an allergic reaction to a pain reliever or fever reducer. Do not use right before or after heart surgery. Talk to your healthcare provider before using ibuprofen if you are having any type of surgical procedure. Ask a Healthcare Provider Before Use If you have had problems when taking other pain relievers or fever reducersIf you have serious stomach problems or a history of ulcersIf you have high blood pressureIf you have heart or kidney diseaseIf you are over 60 years oldIf you have bleeding problemsIf you are taking diuretics (such as Lasix), blood thinners (such as Coumadin), steroids, or other NSAIDsIf you have any other chronic or serious medical problemsIf you are pregnant or breastfeeding—this drug may cause serious complications during the last three months of pregnancy Stop Use and Ask a Healthcare Provider If You Have Any of the Following Black or bloody stools, vomiting blood, or feeling faint—these may be signs of stomach bleedingPain gets worse or lasts for more than 10 daysFever lasts more than three daysStomach pain gets worseYou have redness or swelling in the area that is causing painAny new symptoms appear Other Information About Ibuprofen Some people experience stomach discomfort or irritation when taking ibuprofen. Taking it with food or milk may help. In some cases, taking ibuprofen continuously for long periods of time may increase the risk of heart attack or stroke. Ibuprofen is generally very effective at bringing down fevers and relieving minor aches and pains. 3 Sources Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. Bushra R, Aslam N. An overview of clinical pharmacology of Ibuprofen. Oman Med J. 2010;25(3):155–1661. doi:10.5001/omj.2010.49 Hörl WH. Nonsteroidal Anti-Inflammatory Drugs and the Kidney. Pharmaceuticals (Basel). 2010;3(7):2291–2321. doi:10.3390/ph3072291 Rainsford KD. Ibuprofen: pharmacology, efficacy and safety. Inflammopharmacology. 2009;17(6):275-342. doi:10.1007/s10787-009-0016-x Additional Reading "Motrin IB." Motrin Family of Products. 2006. McNeil Consumer Healthcare Division of McNeil PPC, Inc. Advil Tablets. Advil. 2006. Wyeth Consumer Healthcare. NIH. Ibuprofen Tablets, USP 400mg, 600mg and 800mg. By Kristina Duda, RN Kristina Duda, BSN, RN, CPN, has been working in healthcare since 2002. She specializes in pediatrics and disease and infection prevention. See Our Editorial Process Meet Our Medical Expert Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit